Do birth control medications, preferably the Depo shot, interfere with MS medications? From the another side, does the effectiveness of MS medications decline when taken with a birth control medication? My teen aged daughter is having problems with her monthly cycles and the recommendation is to use birth control to regulate the cycles.
Your question really has three parts, so let me answer each sequentially:
- There is no evidence that hormonal contraceptives (HCPs) are harmful in MS patients. In fact, HCPs in teenagers and adolescents may decrease the risk of MS or delay the onset of MS. We do not yet know if HCPs benefit the disease course in patients already diagnosed with MS or if HCPs have different effects in different disease types (relapsing versus progressive)
- There is no evidence that HCPs interfere with current disease modifying therapies (DMTs) or that current DMTs interfere with the effectiveness of HCPs. Interestingly, I have seen statements on various websites and in product labeling stating that Tecfidera (a new DMT) may interfere with the effectiveness of HCPs, but I can find no data to support this statement. It is possible that this statement is derived from unpublished animal data submitted to regulatory authorities or simply a lack of data on this subject. Because of this statement, it may be best to use a second form of contraception if you are on Tecfidera, at least if your goal is to prevent pregnancy.
- Many other drugs used to treat MS symptoms may interact with oral contraceptives; two that stand out are tizanidine (Zanaflex) and modafinil (Pro Vigil). HCPs may increase the concentration of tizanidine in the body and lead to increased adverse effects or toxicity whereas modafinil may definitely decrease the effectiveness of oral contraception.
Please check with you doctor about the specific drugs you are currently taking and whether they interact in any way with hormonal contraceptives
Rip Kinkel, MD